North Carolina, 2021Flash Flood in North Carolina, May 4, 2021
May 4, 2021 · NWS MRX · 1 event in 1 county or zone
A line of storms associated with a cold front moved through near midday of May 4, producing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms associated with a cold front moved through near midday of May 4, producing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 4, 10:04 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, May 4, 10:04 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1104 AM EDT Tue May 4 2021
.UPDATE...
MORNING UPDATE.
&&
.DISCUSSION...
Severe threat remains this morning as a line of showers and
thunderstorms are moving through the area. Surface based
instability continues to wane, however, plenty of elevated
instability continues to support these thunderstorms. Damaging
winds should be the main threat for the remainder of the late
morning and early afternoon. A substantial cold pool behind the
convection will keep conditions quiet this afternoon but much
drier air aloft will promote increased lapse rates and airmass
recovery to the west. How much recovery takes place across the
Tennessee Valley remains in question. CAMs continue to lead to
uncertainty regarding severe potential this afternoon/evening.
Will continue to monitor. Updated grids have been published.
Diegan
&&
.AVIATION...
12Z TAF DISCUSSION.
Showers and thunderstorms are anticipated to be in the general
area for most of the day today. Certainty on the exact timing of
the storms is low due to model variances with the extent of
convection late this morning and in the evening. Expect generally
MVFR to VFR conditions outside of storms, but all airports will
likely be impacted by several rounds of thunderstorms today. Fog
looks likely overnight, but left mention out for now to keep TAF
length down.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 80 62 73 49 72 / 90 80 20 0 0
Knoxville McGhee Tyson Airport, TN 80 61 71 47 67 / 80 60 40 0 10
Oak Ridge, TN 78 59 70 46 67 / 80 60 40 0 10
Tri Cities Airport, TN 80 60 70 43 65 / 70 60 60 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 4, 1:57 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 AM EDT Tue May 4 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050700-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 AM EDT Tue May 4 2021 /157 AM CDT Tue May 4 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight
Strong to severe thunderstorms will be possible this morning and
again this evening. Damaging wind, large hail are the main
threats, but an isolated tornado cannot be ruled out. In
addition, multiple rounds of moderate to heavy rainfall will
further increase the potential for isolated flash flooding today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of severe weather and
flooding to our office today.
In the hours before
Local storm report, May 4, 10:07 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL OLIVER SPRINGS 36.04N 84.34W
05/04/2021 E0.88 INCH ANDERSON TN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM OLIVER
SPRINGS. VIA SOCIAL MEDIA POST.
&&Local storm report, May 4, 10:12 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG 3 SSW OAK RIDGE 35.92N 84.33W
05/04/2021 ROANE TN 911 CALL CENTER
COUPLE TREES DOWN.
&&Local storm report, May 4, 10:14 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1114 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG 3 SSW OAK RIDGE 35.92N 84.33W
05/04/2021 ROANE TN 911 CALL CENTER
COUPLE TREES DOWN.
0955 AM TSTM WND DMG PIKEVILLE 35.61N 85.20W
05/04/2021 BLEDSOE TN 911 CALL CENTER
NUMEROUS TREES DOWN AND TRAILER BLOWN OVER
IN THE PIKEVILLE AREA.
0945 AM TSTM WND DMG 2 ENE HIGH POINT 36.16N 84.79W
05/04/2021 MORGAN TN 911 CALL CENTER
SEVERAL TREES DOWN ALONG HWY 62 IN THE
CHESTNUT RIDGE COMMUNITY.
0750 AM FLASH FLOOD PIGEON FORGE 35.79N 83.56W
05/04/2021 SEVIER TN 911 CALL CENTER
MULTIPLE ROADS CLOSED IN THE AREAS
SURROUNDING PIGEON FORGE.
0615 AM HAIL 2 SSE WALLAND 35.69N 83.80W
05/04/2021 M1.00 INCH BLOUNT TN PUBLIC
0431 AM HAIL 4 WSW OLIVER SPRINGS 36.00N 84.40W
05/04/2021 U0.50 INCH ROANE TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0430 AM HAIL OLIVER SPRINGS 36.04N 84.34W
05/04/2021 E0.88 INCH ANDERSON TN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM OLIVER
SPRINGS. VIA SOCIAL MEDIA POST.
0912 PM HAIL 3 SSE TALBOTT 36.12N 83.39W
05/03/2021 E0.50 INCH JEFFERSON TN OFFICIAL NWS OBS
0908 PM HAIL 1 N TALBOTT 36.17N 83.42W
05/03/2021 U0.50 INCH HAMBLEN TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0858 PM HAIL 1 S JEFFERSON CITY 36.10N 83.49W
05/03/2021 U0.50 INCH JEFFERSON TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0237 PM HAIL GREENEVILLE 36.17N 82.82W
05/03/2021 U0.50 INCH GREENE TN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0225 PM TSTM WND DMG 4 SW GREENEVILLE 36.12N 82.87W
05/03/2021 GREENE TN LAW ENFORCEMENT
COUPLE TREES DOWN ALONG WARRENSBURG ROAD.
0145 PM HAIL 2 SW STRAWBERRY PLAINS 36.04N 83.71W
05/03/2021 M0.25 INCH KNOX TN NWS EMPLOYEE
&&Local storm report, May 4, 10:31 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1131 AM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG SEVIERVILLE 35.87N 83.57W
05/04/2021 SEVIER TN 911 CALL CENTER
SEVERAL TREES DOWN IN THE SEVIERVILLE AREA.
&&Special weather statement, May 4, 10:52 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
1152 AM EDT Tue May 4 2021
TNZ072-087-041630-
Blount Smoky Mountains TN-Southeast Monroe TN-
1152 AM EDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND
SOUTHEASTERN MONROE COUNTIES UNTIL 1230 PM EDT...
At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Town Of Santeetlah, or 12 miles west of Robbinsville,
moving northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Smoky Mountains-Twentymile Creek, Smoky Mountains-Fontana Area,
Citico, Cades Cove and Deals Gap.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southwestern North Carolina...and east Tennessee.
LAT...LON 3535 8421 3565 8386 3566 8379 3557 8368
3556 8377 3552 8383 3552 8387 3547 8392
3545 8397 3541 8402 3537 8401 3535 8404
3533 8403 3531 8404 3530 8402 3526 8408
TIME...MOT...LOC 1552Z 224DEG 34KT 3533 8403
BWSpecial weather statement, May 4, 11:06 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
1206 PM EDT Tue May 4 2021
NCZ060-TNZ101-102-041630-
Cherokee NC-West Polk TN-East Polk TN-
1206 PM EDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 1230 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Ridge, moving east at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Big Frog Mountain, Hot
House, Turtletown, Copperhill, Hiawasse Dam, Archville and Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southwestern North Carolina...and east Tennessee.
LAT...LON 3499 8463 3516 8464 3517 8402 3499 8400
TIME...MOT...LOC 1605Z 256DEG 46KT 3488 8437
BW
Flash Flood, Cherokee
- When
- May 4, 11:53 AM EST to 1:30 PM EST
- Where
- Cherokee County, 3 mi NE of Hothouse to 4 mi ENE of Hothouse
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.051, -84.213
Water from Laurel Creek was covering the bridge on Laurel Creek Road to a depth of twelve inches. Access to and from homes was cut off, but no residences were endangered.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953022.